New Mexico, 2013

Flash Flooding and Hail in New Mexico, August 3, 2013

August 3, 2013 · NWS ABQ · 5 events in 2 counties and zones

A weak back door frontal boundary pushed southwest and stalled over the northeast plains of New Mexico. This boundary interacted with abundant moisture and instability over the area to produce numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak back door frontal boundary pushed southwest and stalled over the northeast plains of New Mexico. This boundary interacted with abundant moisture and instability over the area to produce numerous showers and thunderstorms. Some of these thunderstorms were strong to severe with torrential rainfall and hail. Heavy rainfall over a large portion of northern Colfax and Union counties drained through Dry Cimarron Creek and produced a near historical rise on the Cimarron River at Kenton, Oklahoma. The river gauge reported a peak stage of 21.47 feet and peak discharge of 19,800 cubic feet per second. This was the 3rd highest crest on record falling behind 21.62 feet on June 25, 1977 and the record of 22.32 feet on October 17, 1965.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 2:02 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 3, 2:02 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT SAT AUG 3 2013

.DISCUSSION...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM MDT...

LAPS SURFACE ANALYSIS INDICATES ABUNDANT MOIST INSTABILITY ACROSS
THE NE CORNER OF NM AND THE LATEST RADAR/SATELLITE TRENDS CONCUR.
A COUPLE SEVERE TSTORM WARNINGS ALREADY ISSUED AND A WATCH IS IN
EFFECT FOR COLFAX AND UNION COUNTIES. FARTHER WEST THERE IS WEAK
INSTABILITY AND SUFFICIENT MOISTURE FOR AT LEAST TERRAIN DOMINATED
CONVECTION. STORM MOTIONS WILL BE TO THE NE NEAR 20KTS SO WHILE
COVERAGE MAY BE ISOLD ACTIVITY MAY MAKE IT INTO THE CENTRAL VALLEY
DURING THE EARLY EVENING. AFTER SUNSET HOWEVER ACTIVITY IS LIKELY
TO TAPER OFF DRAMATICALLY AS INDICATED BY LATEST RUC/HRRR MODELS.
THE NE WILL STAY BUSY WITH OUTFLOW DOMINATED STORMS AND UPSLOPE
FLOW CONTINUING TO IMPACT THE AREA.

THE TREND NOW FOR SUNDAY AND MONDAY IS FOR THE UPPER HIGH TO NUDGE
FARTHER WEST TOWARD NM. SEVERAL DAYS AGO THIS WAS ACTUALLY THE CASE
BUT MODELS TRENDED FARTHER EAST INTO TEXAS. WELL NOW THE RIDGE IS
BACK AND LOOKS STRONGER WITH H5 HEIGHTS NEAR 593DM. THIS WILL CHOKE
THE THETA-E RIDGE AXIS WITH MOISTURE RECYCLING THE DOMINANT MODE
FOR CONVECTION. LOWERED POPS A BIT FIRST FEW PERIODS AND INCREASED
TEMPS.

SREF AND GFS ENSEMBLE SHOW AN UPPER LOW WILL DEVELOP SOUTHWARD DOWN
THE WEST COAST THROUGH TUESDAY AND SHOVE THE UPPER HIGH BACK EAST
INTO TEXAS. THIS WILL ALLOW A POTENTIAL MONSOON BURST TO SLIDE
NORTH OUT OF MEXICO. A SERIES OF WEAK UPPER VORT IMPULSES TRANSLATE
EAST AHEAD OF THE MAIN UPPER WAVE AND POTENTIALLY KICK OFF A VERY
ACTIVE PERIOD WEDNESDAY THROUGH FRIDAY FOR CENTRAL AND EASTERN NM.
TEMPS WILL ALSO TREND BACK SLIGHTLY BELOW NORMAL IN THIS PATTERN.

GUYER

&&

.FIRE WEATHER...
THERE HAS BEEN A DOWNTICK IN CONVECTIVE COVERAGE ACROSS CENTRAL AND
WESTERN AREAS TODAY...AND THIS IS EXPECTED TO CONTINUE THROUGH
SUNDAY DUE TO A LOBE OF A HIGH PRESSURE SYSTEM EXTENDING WESTWARD
OVER SOUTHERN NM FROM TX.  ON THE OTHER HAND...THE NORTHERN MOUNTAINS
AND NE WILL CONTINUE TO BE A HOT BED FOR CONVECTION THIS AFTERNOON
INTO TONIGHT DUE TO A BACK DOOR COLD FRONT THAT HAS DIPPED INTO THE
NE.  THIS FRONT SHOULD BACK OUT OF THE NORTHEAST BY SUNDAY
MORNING...BUT MODELS CONTINUE TO TARGET THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN FOR THE BEST CHANCE OF WETTING PRECIPITATION
ON SUNDAY AFTERNOON AND EVENING.

AN UPTICK IN WETTING PRECIPITATION COVERAGE IS EXPECTED TO BEGIN
MONDAY ACROSS CENTRAL...WESTERN AND NORTHERN AREAS...AS THE 500 MB
HIGH PRESSURE SYSTEM WEAKENS SOME AND ITS WESTERN LOBE YIELDS TO A
SERIES OF WEAK WAVES THAT ARE EXPECTED TO DRIFT NORTHWARD OUT OF
MEXICO WITHIN THE MONSOON MOISTURE PLUME.  THIS UPTICK SHOULD CONTINUE
INTO TUESDAY AS UPPER LEVEL TROUGH IN THE WESTERLIES DROPS
SOUTHEASTWARD THROUGH THE CENTRAL ROCKIES AND CLIPS NE NM TUESDAY
NIGHT.

IN THE WAKE OF THE TROUGH IN THE WESTERLIES...DRIER AIR WILL FILTER
INTO CENTRAL AND WESTERN NM RESULTING IN A POTENTIALLY SIGNIFICANT
DECREASE IN CONVECTIVE COVERAGE BEGINNING WEDNESDAY.
HOWEVER...MODELS PROG THE UPPER TROUGH TO SEND A BACK DOOR COLD
FRONT GRADUALLY SOUTHWARD INTO THE EASTERN PLAINS TUESDAY NIGHT.
THIS FRONT IS EXPECTED TO SERVE AS A FOCUS FOR CONVECTION ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN...AND ESPECIALLY ALONG AND EAST
OF THE SANGRE DE CRISTO MOUNTAINS...WEDNESDAY AND WEDNESDAY NIGHT.
UNDER NW FLOW ALOFT...SOME OF THE STORMS ACROSS THE PLAINS COULD BE
QUITE STRONG WEDNESDAY AFTERNOON AND EVENING.

THE FRONT SHOULD LOSE ITS DEFINING CHARACTERISTICS BY THU AND S/SE
FLOW WILL RETURN TO THE PLAINS AS A BROAD UPPER LEVEL LOW PRESSURE
SYSTEM MOVES OVER THE N CA COAST. WESTERN AREAS MAY STILL BE A BIT
DRY THURSDAY...BUT LOCATIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN WILL BENEFIT FROM BETTER MOISTURE FOR THUNDERSTORMS BECAUSE OF
THE S/SE FLOW.  THE PLAINS WILL CONTINUE TO HAVE A BETTER CHANCE FOR
THUNDERSTORMS FRI...AND THERE IS SOME INDICATION IN LONGER RANGE
MODELS THAT WESTERN AREAS MAY SEE AN UP TICK IN CONVECTION AS WAVES
BEGIN TO SHIFT NORTHWARD OUT OF MEXICO AGAIN.

TEMPERATURE-WISE...THROUGH TUESDAY HIGHS WILL GENERALLY VARY FROM
NEAR AND A LITTLE BELOW NORMAL IN CENTRAL AND WESTERN AREAS...AND A
FEW TO 6 DEGREES ABOVE NORMAL ACROSS THE EAST. THE COLD FRONT
DROPPING INTO THE PLAINS TUESDAY NIGHT IS EXPECTED TO COOL EASTERN
READINGS NEAR AND BELOW NORMAL AS WELL THROUGH THE END OF THE WEEK.

44

&&

.AVIATION...
18Z TAF CYCLE
SCT-ISOLD TS ARE EXPECTED THIS AFTERNOON AND EVENING...EXCEPT FOR
PERIODS OF NMRS COVERAGE ACROSS THE N MTS AND NE WHERE A BACK DOOR
COLD FRONT HAS ENTERED THE STATE. SPOTTIER ACTIVITY IS EXPECTED ACROSS
THE SE PLAINS. STORMS WILL TEND TO PRODUCE WETTER VARIETY
MICROBURSTS WITH ERRATIC WIND GUSTS GENERALLY UP TO 45 KT. AN
EXCEPTION WILL BE E OF THE SANGRE DE CRISTO MTS WHERE SOME CELLS
MAY TURN SEVERE WITH LARGE HAIL AND WIND GUSTS OVER 50 KT THIS
AFTN/EVENING. MT OBSCURATIONS ARE EXPECTED FROM PERIODS OF
HEAVIER RAIN. ANY SHOWERS AND STORMS THAT LINGER AFTER MIDNIGHT
SHOULD FAVOR LOCATIONS ALONG AND E OF THE N MTS...WHERE THE BACK
DOOR COLD FRONT SHOULD LINGER.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  91  65  92 /  20  20  20  20
DULCE...........................  54  84  54  86 /  20  20  30  40
CUBA............................  55  88  56  86 /  30  20  30  30
GALLUP..........................  58  85  58  84 /  20  20  20  30
EL MORRO........................  54  80  54  78 /  20  30  30  40
GRANTS..........................  58  85  58  82 /  30  20  30  30
QUEMADO.........................  57  81  56  80 /  20  30  30  30
GLENWOOD........................  60  88  60  85 /  20  20  30  20
CHAMA...........................  50  76  51  76 /  30  30  30  50
LOS ALAMOS......................  60  82  61  82 /  30  20  30  30
PECOS...........................  58  79  59  78 /  40  30  40  30
CERRO/QUESTA....................  54  79  55  79 /  30  30  30  40
RED RIVER.......................  47  71  48  71 /  60  60  40  60
ANGEL FIRE......................  46  75  47  75 /  60  50  40  50
TAOS............................  54  84  55  84 /  20  20  30  30
MORA............................  54  77  56  78 /  60  40  40  30
ESPANOLA........................  61  87  61  87 /  20  10  30  20
SANTA FE........................  61  84  60  82 /  20  20  30  30
SANTA FE AIRPORT................  62  87  62  86 /  20  20  30  30
ALBUQUERQUE FOOTHILLS...........  68  89  68  86 /  20  10  30  20
ALBUQUERQUE HEIGHTS.............  69  90  69  88 /  20  10  30  10
ALBUQUERQUE VALLEY..............  68  92  69  90 /  20   5  30  10
ALBUQUERQUE WEST MESA...........  67  94  68  92 /  20  10  30  20
LOS LUNAS.......................  66  90  66  88 /  20  10  30  20
RIO RANCHO......................  66  94  67  92 /  20  10  30  20
SOCORRO.........................  67  97  67  94 /  20  10  30  10
SANDIA PARK/CEDAR CREST.........  61  86  61  83 /  30  30  30  30
TIJERAS.........................  62  88  62  85 /  20  20  30  20
MORIARTY/ESTANCIA...............  59  86  59  84 /  30  20  30  20
CLINES CORNERS..................  61  82  61  82 /  50  40  30  20
GRAN QUIVIRA....................  62  84  61  84 /  30  20  30  20
CARRIZOZO.......................  66  90  65  89 /  20  20  20  10
RUIDOSO.........................  58  81  57  80 /  50  40  30  20
CAPULIN.........................  57  82  57  83 /  60  40  40  30
RATON...........................  58  86  59  87 /  60  40  30  30
SPRINGER........................  59  87  59  87 /  60  30  30  20
LAS VEGAS.......................  57  82  58  82 /  60  30  30  30
CLAYTON.........................  66  89  67  91 /  60  20  20  20
ROY.............................  64  87  63  87 /  60  30  30  20
CONCHAS.........................  70  94  69  93 /  60  20  20  10
SANTA ROSA......................  68  92  68  91 /  50  20  20  10
TUCUMCARI.......................  72  98  72  98 /  50  10  10   5
CLOVIS..........................  68  93  67  94 /  20   5   5   5
PORTALES........................  68  93  67  95 /  20   5   5   5
FORT SUMNER.....................  70  93  70  94 /  30   5  10   5
ROSWELL.........................  71  97  70  97 /  10   5   5   5
PICACHO.........................  64  91  63  89 /  20  10  20  10
ELK.............................  60  84  59  82 /  30  30  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 3, 4:39 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 AM MDT SAT AUG 3 2013

NMZ501>540-041145-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
539 AM MDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING. STRONG WIND GUSTS TO 60 MPH
ALONG WITH LARGE HAIL ARE POSSIBLE.

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN TODAY ACROSS MUCH OF
WESTERN...NORTHERN AND CENTRAL NEW MEXICO. LOCALLY HEAVY RAINFALL WILL
CREATE HIGH RUNOFF POTENTIAL AND THE RISK OF FLASH FLOODING...ESPECIALLY
OVER RECENT FOREST FIRE BURN SCARS. FAVORED AREAS FOR THE HEAVIEST
RAINFALL ARE EXPECTED OVER THE WESTERN AND NORTHERN MOUNTAINS AS
WELL AS THE NORTHEAST HIGHLANDS AND PLAINS. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
SUNDAY THROUGH MID WEEK NEXT WEEK AS PLENTY OF MONSOON MOISTURE
CONTINUES TO STREAM NORTHWARD INTO THE STATE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING FOR
FAR NORTHEAST NEW MEXICO DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS
IN UNION COUNTY.

33

In the hours before

Special weather statement, Aug 3, 12:44 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
144 PM MDT SAT AUG 3 2013

NMZ530-032045-
UNION COUNTY-
144 PM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY THROUGH 245
PM MDT...

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF MOUNT DORA...OR ABOUT 20 MILES
WEST OF CLAYTON...MOVING EAST NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY DOWNPOURS.

AREAS AFFECTED BY THIS STORM INCLUDE...MOUNT DORA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3656 10318 3629 10320 3636 10364 3654 10362
TIME...MOT...LOC 1943Z 274DEG 8KT 3645 10352

KJ
Special weather statement, Aug 3, 1:08 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
208 PM MDT SAT AUG 3 2013

NMZ527-530-032100-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
208 PM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 300 PM MDT...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BRANSON...OR ABOUT 15 MILES
NORTHEAST OF DES MOINES...MOVING EAST AT 10 MPH. OTHER STRONG STORMS
WERE LOCATED JUST NORTHEAST OF FOLSOM AND 15 MILES NORTHWEST OF
CAPULIN...ALSO MOVING EAST AT AROUND 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN UNION COUNTY TO INCLUDE PORTIONS OF STATE ROAD 72...325...
AND 456.

THE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3688 10322 3668 10404 3698 10424 3700 10418
      3701 10411 3701 10346
TIME...MOT...LOC 2005Z 211DEG 6KT 3696 10373

KJ

The radar

The Pueblo radar (KPUX), 178 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Union

When
August 3, 2:15 PM MST to 2:20 PM MST
Where
Union County, 19.43 mi NE of Des Moines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.940, -103.560

Penny size hail 20 miles northeast of Des Moines.

Hail, Union

When
August 3, 3:13 PM MST to 3:18 PM MST
Where
Union County, 1.49 mi NNW of Hayden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.990, -103.280

Nickel size hail 2 miles north northwest of Hayden.

Flash Flood, Union

When
August 3, 4:00 PM MST to 7:00 PM MST
Where
Union County, 20.01 mi ENE of Des Moines to 19.73 mi ENE of Des Moines
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
36.890, -103.507

Damage reported to several trees, some fence, and sections of Ridge Road near Travecere Road from flash flooding on nearby Travecere Creek.

Flash Flood, Union

When
August 3, 5:00 PM MST to 7:30 PM MST
Where
Union County, 2.01 mi WSW of Moses to 2.54 mi S of Moses
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.701, -103.095

State highway 406 between mile marker 18 and 19 is impassible.

Hail, Harding

When
August 3, 5:05 PM MST to 5:10 PM MST
Where
Harding County, 6.61 mi SSW of Yates
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.040, -103.940

Nickel size hail 7 miles south southwest of Yates.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457956, 457957, 458554, 457955, 457958.